Virginia, 2011Heavy Snow in Virginia, January 7 to 9, 2011
January 7 to 9, 2011 · NWS RNK · 3 events in 3 counties and zones
A strong upper level low pressure spinning over the eastern Great Lakes pushed several disturbances across southwest Virginia. These disturbances combined with persistent northwest flow led to accumulating snow showers across the higher elevations from the 7th into the 8th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low pressure spinning over the eastern Great Lakes pushed several disturbances across southwest Virginia. These disturbances combined with persistent northwest flow led to accumulating snow showers across the higher elevations from the 7th into the 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 7, 7:06 AM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Jan 7, 7:06 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 AM EST FRI JAN 7 2011
.SYNOPSIS...
A BROAD LOW PRESSURE SYSTEM WILL COVER MUCH OF THE GREAT LAKES AND
EASTERN UNITED STATES THROUGH SATURDAY...RESULTING IN A PROLONGED
PERIOD OF UPSLOPE SNOW SHOWERS IN THE MOUNTAINS...AND IN BLUSTERY
AND COLD CONDITIONS ACROSS THE REGION. A LOW PRESSURE SYSTEM IS
EXPECTED MOVE FROM THE NORTHERN GULF TO OFF THE CAROLINA COAST MONDAY
AND TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
NUMEROUS UPPER DISTURBANCES WILL ROTATE AROUND A LARGE UPPER LOW
OVER THE NORTHEAST UNITED STATES TODAY AND TONIGHT. AS EACH
SYSTEM PASSES THROUGH THE AREA EVERY 6 TO 12 HOURS THE INTENSITY
AND COVERAGE OF SNOW WILL INCREASE. ONE OF THE MORE PRONOUNCED
SHORT WAVES ON WATER VAPOR WILL CROSS THROUGH THE SOUTHERN
APPALACHIANS THIS AFTERNOON AND EVENING. THIS CLIPPER-LIKE SYSTEM
WILL HAVE A SURFACE LOW THAT REACHES THE EASTERN TENNESSEE BY THE
END OF THE DAY THEN TRACK ACROSS NORTH CAROLINA THIS EVENING.
CONSIDERED PUTTING UP AN ADVISORY FOR THE INEVITABLE BAND OF HEAVY
SNOW THAT WILL BE ON THE NORTHERN EDGE OF THE TRACK OF THE LOW.
BUT...EVEN WITH LOWERING MAXIMUM TEMPERATURES TODAY ACROSS THE
SOUTHERN COUNTY WARNING AREA DO NOT HAVE ENOUGH SNOW IN THE
FORECAST TO SUPPORT AN ADVISORY AT THIS TIME IN THE FOOTHILLS AND
PIEDMONT OF NORTH CAROLINA. LOCAL WRF AND BUFKIT HAVE
PRECIPITATION ARRIVING IN THE SOUTHWEST COUNTY WARNING AREA THIS
AFTERNOON AND EXITING THE SOUTHEAST BY 06Z/1AM WITH THE AIR MASS
BECOMING COLD ENOUGH FOR SNOW AFTER 21Z/4PM. HAVE INCREASED THE
PROBABILITY OF PRECIPITATION IN THE EXTREME SOUTHERN COUNTY WARNING
AREA FOR THIS AFTERNOON AND EVENING.
BEHIND THE COLD FRONT THAT CAME THROUGH THE FORECAST AREA EARLY
THIS MORNING WINDS HAVE INCREASED. VAD WINDS PROFILE WAS SHOWING
30 TO 35 KNOT WINDS. WINDS WILL START TO RESPOND TO THE NEXT
SURFACE LOW APPROACHING THIS AFTERNOON...SO WINDS SPEEDS WILL
DIMINISH AS THE LOW GETS CLOSER.
NO CHANGES NEEDED TO THE ADVISORY IN THE WEST. WENT LOWER THAN
GUIDANCE FOR MINIMUM TEMPERATURES TONIGHT IN AREAS THAT SHOULD
HAVE NEW SNOW ON THE GROUND.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
THIS WEEKEND...PREVAILING NORTHWEST FLOW WILL HELP MAINTAIN UPSLOPE
SNOW SHOWERS IN THE PREFERRED REGIONS OF SE WV SOUTH INTO THE
NORTHERN MOUNTAINS OF NC. COVERAGE AND INTENSITY WILL SLOWLY WANE
DURING THE PERIOD AS 850 MB WINDS WEAKEN AND VEER MORE NORTHERLY.
MADE VIRTUALLY NO CHANGES TO THE PREVIOUS FORECAST FOR THIS TIME
PERIOD AS GRIDS STILL LOOK ON TRACK.
FOR LATE SUNDAY NIGHT INTO MONDAY NIGHT...VARIOUS CHANGES WERE MADE.
FIRST...THE GFS/ECMWF/NAM ALL ARE SLOWER WITH THE PROGRESSION OF
OVERRIDING PRECIPITATION INTO THE AREA ON THE NORTHWEST FLANK OF AN
AREA OF LOW PRESSURE THAT WILL BE HEADING ALONG THE GULF COAST. THIS
TREND OF SLOWER ARRIVAL WITH LESS OF THE AREA RECEIVING
PRECIPITATION CONTINUES ON MONDAY AS WELL. HAVE LIMITED SLIGHT
CHANCE AND CHANCE POPS TO ONLY THE FAR SOUTHWEST PORTION OF THE AREA
LATE SUNDAY NIGHT. ON MONDAY...WE WILL NOW HAVE A DRY FORECAST FOR
AREAS GENERALLY ALONG AND NORTH OF A LINE FROM COVINGTON TO
APPOMATTOX VA. WHILE ARRIVAL IS SLOWER...CONFIDENCE IN PRECIPITATION
REACHING THE SOUTHERN PORTION OF THE AREA IS HIGHER. AS SUCH...HAVE
INCREASED POPS TO LIKELY BY THE AFTERNOON FOR MY NORTH CAROLINA
COUNTIES AND SOME OF MY NEIGHBORING SW VA COUNTIES. MONDAY
NIGHT...HAVE MAINTAINED THE SHARPER GRADIENT OF LOWER POPS NORTH AND
HIGHER POPS SOUTH AS THE LOW CONTINUES ON MORE OF AN EASTERLY
TRAJECTORY. AFTER MIDNIGHT...THE GRADIENT SHIFTS TO HAVING THE
HIGHEST POPS IN THE EAST AND LOWEST IN THE WEST AS THE SURFACE LOW
BEGINS TO TRACK PARALLEL TO THE COAST OF THE CAROLINAS.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
A POTENTIAL WINTER STORM IS EXPECTED TO TRACK ALONG THE NORTHERN
GULF COAST AND THEN OFF THE SOUTHEASTERN COAST. THE ECMWF AND GEM
HAS FASTER TIMING THAN THE GFS. FOLLOWED HPCGUIDE TIMING WITH THE
DISTURBANCE...WHICH WAS A BLEND OF GFS/ECMWF AND GEFS/ECMWF
ENSEMBLE MEANS. THE MONDAY INTO TUESDAY TIMING LOOKS REASONABLE AT
THIS TIME. ALL MODELS COLD ENOUGH FOR AN ALL SNOW EVENT. WITH THE
LATEST FORECAST TRACK...MAJORITY OF THE PRECIPITATION WILL BE
ALONG AND SOUTH OF THE VA/NC BORDER. IT IS STILL TOO EARLY FOR
SNOW TOTALS WITH THIS SOUTHERN STREAM WAVE...BUT EXPECT MORE
DETAILS AS WE GET CLOSER TO THE EVENT AND MODEL CONVERGES ON A
SOLUTION. ONCE SYSTEM IS EAST OF THE AREA...NORTHWEST UPSLOPE FLOW
SNOW SHOWERS AND SNOW FLURRIES SHOULD PERSIST INTO MIDWEEK. IN
GENERAL...TEMPERATURES WILL REMAIN BELOW NORMAL BY 5F-10F THROUGH
THE PERIOD.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
A COLD FRONT WILL CROSS THE EASTERN COUNTY WARNING AREA THIS
MORNING...WITH THE WINDS AT LYH/DAN GUSTING FROM THE NORTHWEST
FOR A FEW HOURS ONCE THE FRONT GOES BY. WINDS WILL DIMINISH AND BACK
SLIGHTLY IN RESPONSE TO A SHORT WAVE AND SURFACE LOW THAT WILL BE
CROSSING THE SOUTHERN APPALACHIANS THIS AFTERNOON AND EVENING.
EXPECT A BAND OF PRECIPITATION ALONG AND NORTH OF THE TRACK OF
THIS LOW...BUT LOW CONFIDENCE THAT THE SNOW WITH THIS SYSTEM WILL
REACH LYH AND ROA. HAVE ADDED MVFR CONDITIONS AT DAN WITH THIS
LOW.
AS THE UPSLOPE WINDS BECOME WEAKER TODAY THERE WILL BE A LULL
IN THE INTENSITY AND COVERAGE OF THE SNOW SHOWERS AT BLF AND LWB.
AFTER THE SURFACE LOW MOVES EAST OF THE FORECAST AREA THIS
EVENING...NORTHWEST WINDS WILL AGAIN INCREASE AND SNOW SHOWERS
WILL BECOME HEAVIER AND MORE NUMEROUS OVER THE MOUNTAINS. WINDS
EXPECT CEILINGS TO REMAIN MVFR TO IFR AT LWB AND BLF TODAY AND
TONIGHT.
THE PROLONGED PERIOD OF UPSLOPE CLOUDS AND SNOW SHOWERS WITH IFR
TO MVFR CEILINGS IS EXPECTED THROUGH SATURDAY NIGHT. STRONG NW
WINDS WILL ALSO ACCOMPANY THIS SYSTEM FRIDAY NIGHT THROUGH
SATURDAY WITH THE HIGHER GUSTS MAINLY OVER THE MOUNTAINS.
A MORE SYNOPTIC SCALE SYSTEM IN THE SOUTHERN JET STREAM IS
EXPECTED TO BRING PRECIPITATION TO THE MID ATLANTIC REGION ON
MONDAY AND TUESDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 6 PM EST SATURDAY FOR VAZ007-009-
010-012-015-020.
NC...WINTER WEATHER ADVISORY UNTIL 6 PM EST SATURDAY FOR NCZ001-018.
WV...WINTER WEATHER ADVISORY UNTIL 6 PM EST SATURDAY FOR WVZ042>045.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...KK
AVIATION...AMS/KK/WPHazardous weather outlook, Jan 7, 4:19 AM EST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 AM EST FRI JAN 7 2011
NCZ001-018-VAZ007-009-010-012-015-020-WVZ042>045-081000-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-BATH-MERCER-SUMMERS-
MONROE-GREENBRIER-
419 AM EST FRI JAN 7 2011
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
ANOTHER STORM SYSTEM ARRIVING EARLY NEXT WEEK COULD
BRING SOME WINTRY WEATHER TO THE AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NCZ002>006-019-020-VAZ011-013-014-016>019-022>024-032>035-043>047-
058-059-081000-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-GILES-
PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
419 AM EST FRI JAN 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A STORM SYSTEM WILL MOVE FROM THE GULF COAST INTO THE SOUTHEAST
COASTAL AREA EARLY NEXT WEEK AND COULD BRING WINTRY WEATHER TO THE
AREA MONDAY INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jan 7, 6:02 AM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 AM EST FRI JAN 7 2011
NCZ001>003-018-019-VAZ009-012>017-032-033-043-071230-
ALLEGHANY NC-ASHE NC-CARROLL VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-
HENRY VA-MONTGOMERY VA-PATRICK VA-PULASKI VA-SMYTH VA-SURRY NC-
WATAUGA NC-WILKES NC-WYTHE VA-
602 AM EST FRI JAN 7 2011
...STRONG WINDS THIS MORNING IN ALLEGHANY...ASHE...CARROLL...
FLOYD...FRANKLIN...GRAYSON...HENRY...MONTGOMERY...PATRICK...
PULASKI...SMYTH...SURRY...WATAUGA...WILKES AND WYTHE COUNTIES...
EXPECT STRONG GUSTY NORTHWEST WINDS THIS MORNING. SUSTAINED WIND
SPEEDS WILL BE 15 TO 30 MPH. WIND GUSTS WILL BE 25 TO 40 MPH.
IN ADDITION...THE STRONG WIND WILL COMBINE WITH THE SNOW SHOWERS IN
THE AREA THIS MORNING...AND MAY CAUSE RAPIDLY CHANGING VISIBILITIES.
BE PREPARED FOR SUDDEN CHANGES IN ROAD CONDITIONS AND VISIBILITIES
IF YOU ARE TRAVELLING THIS MORNING.
WINDS WILL DIMINISH BY EARLY THIS AFTERNOON.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES.
LAT...LON 3631 8190 3636 8180 3635 8173 3653 8171
3663 8161 3666 8163 3718 8018 3711 8017
3713 8011 3679 7996 3655 8037 3655 8044
3650 8045 3602 8126 3599 8133 3607 8141
3611 8155 3611 8181 3618 8185 3621 8191
AMSHeavy Snow, Tazewell
- When
- January 7, 9:00 AM EST to January 9, 7:00 AM EST
- Where
- Tazewell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Snow showers fell during the 7th into the 8th across the county. The snow was heavy at times with visibilities under a quarter mile. Total accumulation ranged from 4 to 6 inches across the county.
Heavy Snow, Smyth
- When
- January 7, 9:00 AM EST to January 9, 5:00 AM EST
- Where
- Smyth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Snow showers fell across the county during the 7th and 8th with total accumulations around 5 to 6 inches.
Heavy Snow, Grayson
- When
- January 7, 9:00 AM EST to January 9, 12:00 AM EST
- Where
- Grayson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Snow Showers fell heaviest on the 8th across the county. Only 2 to 4 inches fell near Independence. However higher amounts near 6 inches were observed across the higher elevations in the western portion of the county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Ohio, January 7 to 9, 2011$350,000 · 3 events
- Lake-Effect Snow in Pennsylvania, January 7 to 9, 2011$150,000 · 1 event
- Winter Storm and Winter Weather in New York, January 7 to 8, 201127 events
- Winter Weather in New Jersey, January 7, 201117 events
- Heavy Snow and Winter Weather in Tennessee, January 7 to 8, 201110 events
- Winter Storm and Winter Weather in Montana, January 7 to 9, 20118 events
- Heavy Snow in North Carolina, January 7 to 9, 20117 events
- Blizzard in Iowa, January 7, 20117 events
- Heavy Snow in Connecticut, January 7 to 8, 20116 events
- Winter Weather in North Carolina, January 7 to 8, 20116 events
- Winter Weather in North Carolina, January 7 to 8, 20115 events
- Heavy Snow in Tennessee, January 7 to 8, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278064, 278070, 278092.